• steroid withdrawal

    Asked by fiddler on Tuesday, February 19, 2013

    steroid withdrawal

    1st chemo drip last Friday. Muscle aches from steroid withdrawal. What can I do to lessen the aching?

    14 Answers from the Community

    14 answers
    • SueRae1's Avatar
      SueRae1

      speak to you oncology team about taking some Tylenol.

      over 4 years ago
    • Kathy's Avatar
      Kathy

      Advil helped me.

      over 4 years ago
    • SpunkyS's Avatar
      SpunkyS

      find a place that has a clean hot tub if ok with your MD. I found gentle stretching helped too.

      over 4 years ago
    • Donna1943's Avatar
      Donna1943

      Heating pad helps. Take it to bed with you. Put where aches; turn
      on when necessary during night.

      over 4 years ago
    • nancyjac's Avatar
      nancyjac

      Are you by any chance taking nupogen or neulasta? If so it is the more likely cause of the aches. If you are only taking the steroids for 2-3 days each cycle, you are very unlikely to suffer from withdrawal. Try to keep moving as much as your can. It should only last a day or two each cycle.

      over 4 years ago
    • JennyMiller's Avatar
      JennyMiller

      Tylenol, heating pad and gentle stretching. If you are having the Neulesta shot the day after chemo, taking Claritin (not claritin D) willl prevent the bone pain associated with it. I wish you the best.

      over 4 years ago
    • debco148's Avatar
      debco148

      Feel your pain! The most effective approach is lots of water, fluids, high fluid fruits and veggies. You need to flush your body out now. Best fruits for me were oranges and watermelon. Smoothies with berries and a little vegan protein powder. Green veggies as much as you can tolerate them now. Look for things high in magnesium or find a good magnesium supplement. I still find these supplements help a lot with achy muscles and even with more exercise again. I'll probably continue to take them.

      over 4 years ago
    • CAL's Avatar
      CAL

      Call your oncologist/nurse navigator/chemo nurse contact b/c I reiterate what nancyjac said that muscle aches is not a common side effect of a short term dose of steroids. On the other hand, if you are taking one of the drugs to boost your production of white blood cells, there is a high (almost 100%) chance of bone/muscle pain. Not all places prescribe Claritan for this one, but I found it worked better than taking the steroids for 4 days after the chemo. I took 1 (not Claritan D) an hour before the Neulasta shot and then one daily at the same time for 4-5 days. I still had some muscle pain/ache but it was tolerable and my oncologist said some Ibuprofen was ok.
      Sadly, all of the drugs you take have potential side effects--often confusing since it can be things like diarrhea and/or constipation. I found some amusement in that one since those are potential side effects of every drug one takes. It is often hard to sort through what causes which side effect especially as you get more doses since the side effects are cumulative and often our tolerance physically and emotionally goes down. I had to get such a large dose of steroids before during and after my chemo because I had an allergic reaction to it each time that I alternately felt like I could do anything (a false sense of feeling strong) and being so irritable that I felt like choking people at the drop of a hat. It only lasted a few days and then I'd hit the low point of achiness and exhaustion as the other side effects of the chemo and the Neulasta I got set in.
      I would caution you about the use of the heating pad. I did use one and slept with in on my abdomen at times because of general abdominal discomfort, but I set it on low and have one that shuts off automatically. If you had any lymph nodes removed during your surgery, my oncologist and the massage therapist cautioned about using the heating pad on that arm because it could add to the lymphadema (swelling of the lymph system). If you have access to a massage therapist, having a light massage could also help with the aches as well as with blood and lymphatic flow. A deep tissue massage is not recommended because it adds to the inflammatory response already occurring because of the chemo.
      Good luck, I know it is all overwhelming and scary. All the words of encouragement help but it doesn't change that it is you going through this. Don't be afraid to ask, ask ,ask lots of questions of your providers. As a provider myself (not in oncology), I respect people who read and ask questions and try to take some control over a situation where one often feels so helpless and dependent on everything from the medical system to every other aspect of your life. I was so pushy and irritable during the entire diagnostic process and read everything I could from the beginning, that I am sure I have a reputation at the clinic. But I can honestly say that it has sped the process along and I am much happier and much more able to feel strong. This has included during the radiation phase that I am in now. The system seems to be "hurry up and wait" and I just said I wasn't doing that. Depression can be a real issue during all this and feeling helpless and dependent a well as scared can add to that big time. Keep asking questions and know you are not alone in all this.

      over 4 years ago
    • Grandy's Avatar
      Grandy

      I like using heated bean sacks on my legs. The weight of them helps too.

      over 4 years ago
    • fiddler's Avatar
      fiddler

      I did have a Neulasta injection. I don't know if it was from that or the steroid that they put in my "martini". I react pretty badly to steroid withdrawal - all my muscles ache, especially the neck - never knew what to do, other than Tylenol. I think it has something to do with the adrenals kicking back in? This is weird, but makes sense, Benedryl for the swelling, a bit of sugar for low blood sugar, and a pinch of salt. I tried it late last night and either the pains were ready to go away (they last 2 days) or it worked. I'll try it again after the 22nd.

      over 4 years ago
    • fiddler's Avatar
      fiddler

      Thanks CAL. The onco doc did say something about Claritin - I take Clarinex everyday anyway. I'll ask about the difference and since I think the Benedryl may have helped, maybe upping my Clarinex will help.

      over 4 years ago
    • nancyjac's Avatar
      nancyjac

      I think it was just coincidence on the timing. The achiness from the neulasta injection does last just about 2 days and it is likely it was be pretty much the same timing, duration, and severity each cycle.

      over 4 years ago
    • jad's Avatar
      jad

      Pain from the Neulasta lasted more than a couple of days for me. More like a week. The Claritin and Tyelenol I took may have helped some but I definitely was uncomfortable for at least 5-6 days.

      over 4 years ago
    • Loafer's Avatar
      Loafer

      Nulesta shot gave me serious bone pain which starts in neck and goes down to ankles. Lasts about 48 hours. Claritin alleviated the pain if taken day before and two days after the shot. Good luck to you!

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.